Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Navier-Stokes equations on thin $ 3$D domains. I. Global attractors and global regularity of solutions


Authors: Geneviève Raugel and George R. Sell
Journal: J. Amer. Math. Soc. 6 (1993), 503-568
MSC: Primary 35Q30; Secondary 34D45, 35B65, 58F39, 76D05
DOI: https://doi.org/10.1090/S0894-0347-1993-1179539-4
MathSciNet review: 1179539
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We examine the Navier-Stokes equations (NS) on a thin $ 3$-dimensional domain $ {\Omega _\varepsilon } = {Q_2} \times (0,\varepsilon )$, where $ {Q_2}$ is a suitable bounded domain in $ {\mathbb{R}^2}$ and $ \varepsilon $ is a small, positive, real parameter. We consider these equations with various homogeneous boundary conditions, especially spatially periodic boundary conditions. We show that there are large sets $ \mathcal{R}(\varepsilon )$ in $ {H^1}({\Omega _\varepsilon })$ and $ \mathcal{S}(\varepsilon )$ in $ {W^{1,\infty }}((0,\infty ),{L^2}({\Omega _\varepsilon }))$ such that if $ {U_0} \in \mathcal{R}(\varepsilon )$ and $ F \in \mathcal{S}(\varepsilon )$, then (NS) has a strong solution $ U(t)$ that remains in $ {H^1}({\Omega _\varepsilon })$ for all $ t \geq 0$ and in $ {H^2}({\Omega _\varepsilon })$ for all $ t > 0$. We show that the set of strong solutions of (NS) has a local attractor $ {\mathfrak{A}_\varepsilon }$ in $ {H^1}({\Omega _\varepsilon })$, which is compact in $ {H^2}({\Omega _\varepsilon })$. Furthermore, this local attractor $ {\mathfrak{A}_\varepsilon }$ turns out to be the global attractor for all the weak solutions (in the sense of Leray) of (NS). We also show that, under reasonable assumptions, $ {\mathfrak{A}_\varepsilon }$ is upper semicontinuous at $ \varepsilon = 0$.


References [Enhancements On Off] (What's this?)

  • 1. A. V. Babin and M. I. Vishik (1989), Attractors of evolutionary equations, Nauka. (Russian) MR 1007829 (92f:58101)
  • 2. L. Caffarelli, R. Kohn, and L. Nirenberg (1982), Partial regularity of suitable weak solutions of the Navier-Stokes equations, Comm. Pure Appl. Math. 35, 771-831. MR 673830 (84m:35097)
  • 3. P. Constantin and C. Foiaş (1988), Navier-Stokes equations, Univ. of Chicago Press, Chicago. MR 972259 (90b:35190)
  • 4. M. Dauge (1984), Réguliarité et singularités des systémes de Stokes et Navier-Stokes dans des domaines non réguliers de $ {\mathbb{R}^2}$ ou $ {\mathbb{R}^3}$, Séminaire d'Equations aux Dérivées Partielles de Nantes-1984.
  • 5. -(1989), Stationary Stokes and Navier-Stokes systems on two- or three-dimensional domains with corners, Part I: Linearized equations, SIAM J. Math Anal. 20, 74-97 MR 977489 (90b:35191)
  • 6. C. Foiaş, C. Guillopé, and R. Temam (1981), New and a priori estimates for Navier-Stokes equations in dimension 3, Comm. Partial Differential Equations 6, 329-359. MR 607552 (82f:35153)
  • 7. C. Foiaş, O. Manley, and R. Temam (1987), Attractors for the Benard problem: Existence and physical bounds of their fractal dimension, Nonlinear Anal. 11, 939-967. MR 903787 (89f:35166)
  • 8. C. Foiaş, G. R. Sell, and R. Temam (1988), Inertial manifolds for nonlinear evolutionary equations, J. Differential Equations 73, 309-353. MR 943945 (89e:58020)
  • 9. C. Foiaş and R. Temam (1979), Some analytic and geometric properties of the solutions of the Navier-Stokes equations, J. Math. Pures Appl. 58, 339-368. MR 544257 (81k:35130)
  • 10. -(1987), The connection between the Navier-Stokes equations, dynamical systems, and turbulence theory, Directions in Partial Differential Equations, Academic Press, New York, pp. 55-73. MR 1013833 (90k:58118)
  • 11. H. Fujita and T. Kato (1964), On the Navier-Stokes initial value problem. I, Arch. Rational Mech. Anal. 16, 269-315. MR 0166499 (29:3774)
  • 12. A. Friedman (1964), Partial differential equations of parabolic type, Prentice-Hall, Englewood Cliffs, NJ. MR 0181836 (31:6062)
  • 13. Y. Giga (1988), Book review, Bull. Amer. Math. Soc. 19, 337-340. MR 1567693
  • 14. J. K. Hale (1988), Asymptotic behavior of dissipative systems, Math. Surveys Monographs, vol. 25 Amer. Math. Soc., Providence, RI. MR 941371 (89g:58059)
  • 15. J. K. Hale and G. Raugel (1990), Partial differential equations on thin domains, Differential Equations and Mathematical Physics, Proceedings of International Conference in Alabama, March 1990 (C. Bennewitz, Ed.), Academic Press, New York, pp. 63-98. MR 1126691 (92i:35012)
  • 16. -(1992a), Reaction diffusion equation on thin domains, J. Math. Pures Appl. 71, 33-95. MR 1151557 (93a:35083)
  • 17. -(1992b), A damped hyperbolic equation on thin domains, Trans. Amer. Math. Soc. 329, 185-219. MR 1040261 (92g:58077)
  • 18. D. Henry (1981), Geometric theory of semilinear parabolic equations, Lecture Notes in Math., vol. 840, Springer-Verlag, New York. MR 610244 (83j:35084)
  • 19. E. Hopf (1951), Über die Anfangswertaufgabe für die hydrodynamischen Grundgleichungen, Math. Nachr. 4, 213-231. MR 0050423 (14:327b)
  • 20. A. Kiselev and O. A. Ladyzhenskaya (1957), On the existence and uniqueness of the solution of the non-stationary problem for a viscous incompressible fluid, Izv. Akad. Nauk SSSR Ser. Mat. 21, 655-680. MR 0100448 (20:6881)
  • 21. G. Komatsu (1980), Global analyticity up to the boundary of solutions of the Navier-Stokes equation, Comm. Pure Appl. Math. 33, 545-566. MR 575737 (81m:35116)
  • 22. O. A. Ladyzhenskaya (1969), The mathematical theory of viscous incompressible flow, 2nd ed., Gordon and Breach, New York. MR 0254401 (40:7610)
  • 23. -(1970), Unique solvability in the large of three dimensional Cauchy problem for the Navier-Stokes equations in the presence of axial symmetry, Boundary Value Problem of Mathematical Physics and Related Aspects of Function Theory, Steklov Math. Inst., Leningrad, pp. 70-79.
  • 24. -(1972), On the dynamical system generated by the Navier-Stokes equations, J. Soviet Math. 3, 458-479.
  • 25. J. Leray (1933), Etude de diverses équations intégrales nonlinéaires et de quelques problémes que pose l'hydrodynamique, J. Math. Pures Appl. 12, 1-82.
  • 26. -(1934a), Essai sur les mouvements plans d'un liquide visqueux que limitent des parois, J. Math. Pures Appl. 13, 331-418.
  • 27. -(1934b), Sur le mouvement d'un liquide visqueux emplissant l'espace, Acta Math. 63, 193-248.
  • 28. J. L. Lions (1969), Quelques méthodes de résolution des problémes aux limites non linéaires, Gauthier Villars, Paris. MR 0259693 (41:4326)
  • 29. J. L. Lions and G. Prodi (1959), Un théoréme d'existence et d'unicité dans les équations de Navier-Stokes en dimensions 2, C. R. Acad. Sci. Paris Sér. I Math. 248, 3519-3521. MR 0108964 (21:7676)
  • 30. A. Mahalov, E. S. Titi, and S. Leibovich (1990), Invariant helical subspaces to the solution of the Navier-Stokes equations, Arch. Rational Mech. Anal. 112, 193-222. MR 1076072 (91h:35252)
  • 31. J. Mallet-Paret (1976), Negatively invariant sets of compact maps and an extension of a theorem of Cartwright, J. Differential Equations 22, 331-348. MR 0423399 (54:11378)
  • 32. K. Masuda (1967), On the analyticity and unique continuation theorem for solutions of the Navier Stokes equations, Proc. Japan Acad. 43, 827-832. MR 0247304 (40:572)
  • 33. R. K. Miller and G. R. Sell (1970), Volterra integral equations and topological dynamics, Mem. Amer. Math. Soc., vol. 102, Amer. Math. Soc., Providence, RI. MR 0288381 (44:5579)
  • 34. G. Raugel (1989), Continuity of attractors, RAIRO Modél. Math. Anal. Numér. 23, 519-533. MR 1014489 (90k:58121)
  • 35. G. Raugel and G. R. Sell (1989), Equations de Navier-Stokes dans des domaines minces en dimension trois: régularité globale, C. R. Acad. Sci. Paris Sér. I Math. 309, 299-303. MR 1054239 (91f:35215)
  • 36. -(1992a), Navier-Stokes equations on thin $ 3D$ domains. II: Global regularity of spatially periodic solutions, College de France Proceedings, Pitman Res. Notes Math. Ser., Pitman, New York and London.
  • 37. -(1992b), Navier-Stokes equations on thin $ 3D$ domains. III: Global attractors, IMA Proceedings on Dynamical Systems Approaches to Turbulence.
  • 38. R. J. Sacker and G. R. Sell (1977), Lifting properties in skew-product flows with applications to differential equations, Mem. Amer. Math. Soc., vol. 190, Amer. Math. Soc., Providence, RI. MR 0448325 (56:6632)
  • 39. -(1992), Dichotomies for linear evolutionary equations in Banach spaces, J. Differential Equations (to appear). MR 1296160 (96k:34136)
  • 40. G. R. Sell (1967a), Nonautonomous differential equations and topological dynamics. I: The basic theory, Trans. Amer. Math. Soc. 127, 241-262. MR 0212313 (35:3187a)
  • 41. -(1967b), Nonautonomous differential equations and topological dynamics. II: Limiting equations, Trans. Amer. Math. Soc. 127, 263-283. MR 0212314 (35:3187b)
  • 42. -(1973), Differential equations without uniqueness and classical topological dynamics, J. Differential Equations 14, 42-56. MR 0326085 (48:4430)
  • 43. G. R. Sell and Y. You (1993), Dynamical systems and global attractors, preprint. MR 1319867 (95i:76002)
  • 44. J. Serrin (1962), On the interior regularity of weak solutions of the Navier-Stokes equations, Arch. Rational Mech. Anal 9, 187-195. MR 0136885 (25:346)
  • 45. R. Temam (1977), Navier-Stokes equations, North-Holland, Amsterdam. MR 0609732 (58:29439)
  • 46. -(1982), Behavior at time $ t = 0$ of the solutions of semilinear evolution equations, J. Differential Equations 43, 73-92. MR 645638 (83c:35058)
  • 47. -(1983), Navier-Stokes equations and nonlinear functional analysis, CBMS Regional Conference Series, No. 41, SIAM, Philadelphia. MR 764933 (86f:35152)
  • 48. -(1988), Infinite dimensional dynamical systems in mechanics and physics, Springer-Verlag, New York. MR 953967 (89m:58056)
  • 49. W. von Wahl (1985), The equations of Navier-Stokes and abstract parabolic problems, Vieweg and Sohn, Braunschweig. MR 832442 (88a:35195)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 35Q30, 34D45, 35B65, 58F39, 76D05

Retrieve articles in all journals with MSC: 35Q30, 34D45, 35B65, 58F39, 76D05


Additional Information

DOI: https://doi.org/10.1090/S0894-0347-1993-1179539-4
Keywords: Attractor, global attractor, global regularity, Navier-Stokes equations, three-dimensional space
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society